Alert archive / North Dakota / Tornado Warnings in 2025
Tornado Warning 32, NWS Bismarck, ND
NWS Bismarck, ND issued this tornado warning at Aug 5, 2025, 6:23 PM CDT for Dickey County, North Dakota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2025, 6:23 PM CDT (23:23 UTC)
- Expired
- Aug 5, 2025, 6:47 PM CDT
- In force
- 24 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
County Dickey County, ND
The radar
The Aberdeen radar (KABR), 72 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 5, 4:03 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.4 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 497 J/kg
- Mixed-layer CIN
- -170 J/kg
- Mixed-layer LCL
- 680 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
390
WFUS53 KBIS 052323
TORBIS
NDC021-060000-
/O.NEW.KBIS.TO.W.0032.250805T2323Z-250806T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Bismarck ND
623 PM CDT Tue Aug 5 2025
The National Weather Service in Bismarck has issued a
* Tornado Warning for...
Southwestern Dickey County in southeastern North Dakota...
* Until 700 PM CDT.
* At 623 PM CDT, a severe thunderstorm capable of producing a tornado
was located 8 miles south of Merricourt City, or 12 miles northwest
of Ellendale, moving east at 25 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
southwestern Dickey County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 4601 9886 4611 9887 4618 9853 4602 9850
TIME...MOT...LOC 2323Z 255DEG 23KT 4608 9875
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
TELKEN2 follow-up statements
673
WWUS53 KBIS 052333
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
633 PM CDT Tue Aug 5 2025
NDC021-060000-
/O.CON.KBIS.TO.W.0032.000000T0000Z-250806T0000Z/
Dickey ND-
633 PM CDT Tue Aug 5 2025
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR SOUTH
CENTRAL DICKEY COUNTY...
At 633 PM CDT, a severe thunderstorm capable of producing a tornado
was located 8 miles northwest of Ellendale, moving east at 25 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Ellendale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 4601 9878 4613 9877 4618 9853 4602 9850
TIME...MOT...LOC 2333Z 255DEG 23KT 4610 9866
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
TELKEN945 WWUS53 KBIS 052347 SVSBIS Severe Weather Statement National Weather Service Bismarck ND 647 PM CDT Tue Aug 5 2025 NDC021-052357- /O.CAN.KBIS.TO.W.0032.000000T0000Z-250806T0000Z/ Dickey ND- 647 PM CDT Tue Aug 5 2025 ...THE TORNADO WARNING FOR SOUTH CENTRAL DICKEY COUNTY IS CANCELLED... The tornado threat has diminished and the Tornado Warning has been cancelled. However, heavy rain, large hail and damaging winds remain likely and a Severe Thunderstorm Warning remains in effect for the area. A Tornado Watch remains in effect until 1000 PM CDT for southeastern North Dakota. && LAT...LON 4601 9878 4613 9877 4618 9853 4602 9850 TIME...MOT...LOC 2343Z 255DEG 23KT 4612 9854 $$ TELKEN
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Aug 5, 2:21 PM CDT, 4 hours 2 minutes earlier. Its key messages:
- Isolated to scattered severe thunderstorms are possible today.
- Severe weather is possible again on Thursday, possibly lingering into eastern portions of the area into Friday.
- Quieter and seasonably cool weather expected for the upcoming weekend.
Area forecast discussion, Aug 5, 2:21 PM CDT, 4 hours 2 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 221 PM CDT Tue Aug 5 2025 .KEY MESSAGES... - Isolated to scattered severe thunderstorms are possible today. - Severe weather is possible again on Thursday, possibly lingering into eastern portions of the area into Friday. - Quieter and seasonably cool weather expected for the upcoming weekend. && .DISCUSSION... Issued at 221 PM CDT Tue Aug 5 2025 Showers continue over parts of northwestern and north central North Dakota, while scattered sub-severe (though strong at times) thunderstorms continue to develop in south central ND. The big question remains as to what exactly will happen this afternoon. The RAP suggests plenty of instability at around 2000 to 3000 J/kg of MUCAPE near the ND/SD border with little CIN by mid- afternoon. However, with convection that passed through this morning, and continues at this time, stratus still covers much of the forecast area. So there definitely remains some question as to how much the environment can recover this afternoon, and just how widespread the severe weather threat will be. Based on current satellite imagery and forecast models, there seem to be two areas most likely to see more organized thunderstorm development today. The first is in northwestern ND, where skies have mostly cleared and isolated strong to severe thunderstorms are possible. The second, and probably the most favorable area for severe weather, is the south central, especially along and south of I94. The south central is where both skies have begun to clear and elevated mixed layer dewpoints at around 65 degrees are present. That said, definitely can't rule out development in the southwest either, or a few storms north of I94 becoming severe. Should additional organized thunderstorms develop this afternoon in the south central, adequate shear is progged with around 30 to 40 kts of 0 to 6 km bulk shear. Overall storm mode is favored to be more clustered, though a few discrete cells may develop during the afternoon. Combined with more than adequate shear and the potential for a few discrete cells, along with aforementioned 2000 to 3000 J/kg of MUCAPE, golf ball size hail, winds up to 70 mph, and a tornado or two remain the biggest threats. Once any thunderstorms clear out late this afternoon or evening, expect mostly dry conditions for the remainder of the night through Wednesday. There are low chances for shower and thunderstorm development in southwestern ND Wednesday evening, but severe weather seems unlikely at this time. Beyond Wednesday, severe thunderstorm potential returns both Thursday and Friday. On Thursday, elevated instability and increasing shear are progged in some model output. This could result in scattered severe thunderstorm development anywhere in the CWA. Models then agree that upper low pressure moves from west to east across south central Canada to end the week. A stronger trough off this low could produce additional severe weather on Friday, especially in southeastern parts of the forecast area. A gradual warming trend is expected through Thursday with highs forecast to reach the low 80s to low 90s. A cooldown is then favored to finish out the week with highs in the 70s possibly returning for much of the state. Lows will also return to the 50s for much of the area. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 1256 PM CDT Tue Aug 5 2025 Isolated to scattered showers and thunderstorms are expected this afternoon and evening before ending from west to east tonight. Central and eastern parts of the state are those most likely to be impacted, with the southwest the least likely. Still, storms could develop anywhere in the state today. Large hail, erratic winds, and MVFR/IFR ceilings are possible with any storms that develop, especially in the south central. Further MVFR/IFR ceilings are currently present mainly in northern ND right now, with additional low ceilings expected later tonight over much of the eastern half of the state. && .BIS WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Telken AVIATION...Telken
Hazardous weather outlook, Aug 5, 2:22 PM CDT, 4 hours 1 minute before
Hazardous Weather Outlook National Weather Service Bismarck ND 222 PM CDT Tue Aug 5 2025 NDZ010>013-018>023-025-032>037-040>048-050-051-061930- Mountrail-Ward-McHenry-Pierce-Dunn-Mercer-Oliver-McLean-Sheridan- Wells-Foster-Billings-Stark-Morton-Burleigh-Kidder-Stutsman-Slope- Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh- Dickey- 222 PM CDT Tue Aug 5 2025 /122 PM MDT Tue Aug 5 2025/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Scattered severe thunderstorms are possible today. The primary threats are golf ball size hail, 70 mph wind gusts, and a tornado or two possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Severe thunderstorms will be possible again on Thursday into Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. NDZ001>005-009-017-031-061930- Divide-Burke-Renville-Bottineau-Rolette-Williams-McKenzie- Golden Valley- 222 PM CDT Tue Aug 5 2025 /122 PM MDT Tue Aug 5 2025/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Isolated severe thunderstorms are possible today. The primary threats are quarter size hail and 60 mph wind gusts. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Severe thunderstorms will be possible again on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. Telken
In the hours before
Special weather statement, Aug 5, 1:25 PM CDT, 4 hours 58 minutes before
Special Weather Statement
National Weather Service Bismarck ND
125 PM CDT Tue Aug 5 2025
NDZ020-021-035-051900-
Oliver ND-McLean ND-Burleigh ND-
125 PM CDT Tue Aug 5 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MCLEAN...WEST
CENTRAL BURLEIGH AND EASTERN OLIVER COUNTIES THROUGH 200 PM CDT...
At 125 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Center, or 22 miles northwest of Mandan, moving
northeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Washburn, Sanger, Hensler, Cross Ranch State Park, Price, and Nelson
Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4700 10113 4708 10123 4717 10121 4729 10107
4729 10089 4717 10081 4707 10091
TIME...MOT...LOC 1825Z 224DEG 16KT 4711 10114
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
HAMILTONSpecial weather statement, Aug 5, 3:24 PM CDT, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Bismarck ND
324 PM CDT Tue Aug 5 2025
NDZ021-022-052100-
McLean ND-Sheridan ND-
324 PM CDT Tue Aug 5 2025
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN SHERIDAN AND EAST
CENTRAL MCLEAN COUNTIES THROUGH 400 PM CDT...
At 323 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Mercer, or 38 miles east of Garrison, moving north
at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Mcclusky, Mercer, and Hoffer Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4737 10063 4742 10082 4763 10081 4764 10056
4756 10028
TIME...MOT...LOC 2023Z 193DEG 19KT 4747 10065
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
HAMILTONLocal storm report, Aug 5, 3:36 PM CDT, 2 hours 47 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
336 PM CDT Tue Aug 5 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM Tstm Wnd Gst 5 SSE Mercer 47.42N 100.67W
08/05/2025 M60 MPH Sheridan ND Mesonet
NDAWN 10 meter wind gust to 60 mph.
&&
twhLocal storm report, Aug 5, 5:37 PM CDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
537 PM CDT Tue Aug 5 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM Hail 5 NE Ashley 46.08N 99.29W
08/05/2025 E0.50 Inch McIntosh ND Trained Spotter
A lot of half inch hail. Rainfall of 1.75
inches so far.
&&
JAASpecial weather statement, Aug 5, 5:58 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Bismarck ND
558 PM CDT Tue Aug 5 2025
NDZ037-052330-
Stutsman ND-
558 PM CDT Tue Aug 5 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN STUTSMAN COUNTY THROUGH
630 PM CDT...
At 558 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Woodworth, or 22 miles northwest of Jamestown,
moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Buchanan and Pingree.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 1000 PM CDT for southeastern
North Dakota.
&&
LAT...LON 4700 9919 4713 9926 4729 9876 4719 9862
4697 9866
TIME...MOT...LOC 2258Z 254DEG 21KT 4707 9912
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
HEINERTThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 7:10 PM CDT | Special Weather Statement | BIS | Emmons | 35 min |
| Aug 5, 3:35 AM CDT | Special Weather Statement | BIS | Adams | 25 min |
| Aug 5, 3:59 AM CDT | Special Weather Statement | BIS | Hettinger | 31 min |
| Aug 5, 4:49 AM CDT | Special Weather Statement | BIS | Hettinger | 26 min |
| Aug 5, 5:14 AM CDT | Special Weather Statement | BIS | Hettinger | 31 min |
| Aug 5, 5:33 AM CDT | Special Weather Statement | BIS | Sioux | 27 min |
| Aug 5, 5:39 AM CDT | Severe Thunderstorm Warning | BIS | Hettinger, Stark | 51 min |
| Aug 5, 6:32 AM CDT | Areal Flood Advisory | BIS | Stark | 3 hr |
| Aug 5, 6:38 AM CDT | Special Weather Statement | BIS | Dunn | 37 min |
| Aug 5, 7:00 AM CDT | Special Weather Statement | BIS | Morton | 30 min |
| Aug 5, 7:17 AM CDT | Severe Thunderstorm Warning | BIS | Grant, Mercer, Morton, Oliver | 45 min |
| Aug 5, 8:18 AM CDT | Special Weather Statement | BIS | Morton, Sioux | 27 min |
| Aug 5, 8:44 AM CDT | Special Weather Statement | BIS | Emmons, Morton, Sioux | 31 min |
| Aug 5, 9:14 AM CDT | Special Weather Statement | BIS | Burleigh | 31 min |
| Aug 5, 9:30 AM CDT | Special Weather Statement | BIS | Emmons | 30 min |
| Aug 5, 9:59 AM CDT | Special Weather Statement | BIS | Emmons | 31 min |
| Aug 5, 11:30 AM CDT | Special Weather Statement | BIS | Emmons | 30 min |
| Aug 5, 1:25 PM CDT | Special Weather Statement | BIS | Oliver | 35 min |
| Aug 5, 3:24 PM CDT | Special Weather Statement | BIS | Sheridan | 36 min |
| Aug 5, 3:56 PM CDT | Severe Thunderstorm Warning | BIS | Kidder | 49 min |
| Aug 5, 4:02 PM CDT | Severe Thunderstorm Warning | BIS | Sheridan | 46 min |
| Aug 5, 4:25 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure, Logan, McIntosh | 65 min |
| Aug 5, 4:39 PM CDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure, McIntosh | 51 min |
| Aug 5, 4:44 PM CDT | Severe Thunderstorm Warning | BIS | Kidder, Stutsman | 61 min |
| Aug 5, 4:46 PM CDT | Severe Thunderstorm Warning | BIS | Dickey | 59 min |
| Aug 5, 5:34 PM CDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure, Logan, McIntosh | 41 min |
| Aug 5, 5:43 PM CDT | Tornado Warning | BIS | Dickey, McIntosh | 32 min |
| Aug 5, 5:58 PM CDT | Special Weather Statement | BIS | Stutsman | 32 min |
| Aug 5, 6:02 PM CDT | Tornado Warning | BIS | Dickey, McIntosh | 28 min |
| Aug 5, 6:12 PM CDT | Flash Flood Warning | BIS | Dickey, McIntosh | 6 hr |
| Aug 5, 6:12 PM CDT | Severe Thunderstorm Warning | BIS | Dickey, McIntosh | 63 min |
| Aug 5, 6:38 PM CDT | Severe Thunderstorm Warning | BIS | Dickey | 67 min |
Nearby
Tornado Warnings in North Dakota, 2025Every tornado warning in 2025Tornadoes in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.